Pennsylvania, 2004

Damaging Wind in Pennsylvania, July 31, 2004

July 31, 2004 · NWS CTP · 1 event in 1 county or zone

Trees were reported down in St. Thomas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Trees were reported down in St. Thomas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 31, 1:59 PM EST, 11 minutes earlier.

Area forecast discussion, Jul 31, 1:59 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
259 PM EDT SAT JUL 31 2004

.SYNOPSIS...

A LINE OF SHOWERS AND THUNDERSTORMS IN A VERY MOIST AIR MASS IS
WORKING ITS WAY EASTWARD ACROSS THE STATE THIS AFTERNOON. LOCALLY
HEAVY RAIN IS POSSIBLE UNDER THIS LINE. MORE SHOWERS AND RAIN ARE
EXPECTED TONIGHT...MAINLY OVER THE CENTRAL AND EASTERN AREAS. THE
FLASH FLOOD WATCH HAS BEEN SHIFTED EASTWARD AND SOME OF THE WESTERN
COUNTIES HAVE BEEN TRIMMED OFF. PWAT VALUES IN THE GFS AND ETA ARE
FORECAST TO BE ABOVE NORMAL TONIGHT WITH LOWER PWAT AIR MOVING INTO
THE NW EARLY SUNDAY.

DRIER AIR SHOULD WORK EASTWARD ACROSSS THE STATE ON SUNDAY AND THE
CHANCE OF RAIN SHOULD BE LOW IN THE NW AND HIGHER IN THE SOUTHEAST.
MORE SUMMER-LIKE WEATHER IS EXPECTED MON-TUE AS WEAK HIGH PRESSURE
AND SOME ABOVE SLIGHTLY ABOVE NORMAL AIR WORKS IN ALOFT. THE
TROPICAL SYSTEM COULD AFFECT THE WINDS AND BRING EXTRA CLOUDS TO SE
PA.

THERE IS A FEEDBACK ERROR IN THE GFS...BUT OVERALL THE ENSEMBLES
SHOW A COOLER AIR MASS ENTERING THE REGION...MOST LIKELY ON WED. THE
LATER PART OF THE WEAK LOOKS RELATIVELY DRY WITH TEMPERATURES
RUNNING NEAR TO A TAD BELOW NORMAL. THE PWAT VALUES ARE FORECAST TO
FALL TO NORMAL LEVELS EARLY NEXT WEEK AND NOT GET ABOVE NORMAL UNTIL
AT LEAST THE WEEKEND...ANOTHER SIGN OF A POTENTIALLY DRIER WEEK
AHEAD.
&&

.AVIATION...
VARIABLE CEILINGS DROPPING TO IFR CONDITIONS IN ORGANIZED SHOWERS
AND THUNDERSTORMS. PRECIPITATION ENDING WEST TO EAST OVERNIGHT WITH
MVFR CIGS AND VSBYS DROPPING BELOW 3 MI IN DEVELOPING FOG OVRNGT.
GRDL IPVMT IN CONDS TO VFR WESTERN TAFS DURING SUN AM.
&&

.SHORT TERM (TONIGHT THROUGH SUNDAY)...

MAIN INITIAL THREAT WILL BE THE LINE OF SHOWERS AND THUNDERSTORMS
MOVING OVER EAST-CENTRAL PA THIS AFTERNOON. LOCALLY HEAVY RAINS AND
A FEW EMBEDED STRONG TO SEVERE THUNDERTORMS ARE POSSIBLE. CHANCE OF
RAIN SHOULD DECREASE IN THE NORTHWEST THIS EVENING.  THE FLASH FLOOD
WATCH WAS DROPPED FOR THOSE AREAS...BUT EXTENDED FARTHER EAST WITH
THE LINE.

SUNDAY WILL SEE A DRYING OUT FROM WEST TO EAST. STILL LEFT CHANCE OF
RAIN IN SE. TEMPS SHOULD BE NEAR NORMAL WITH UPPER 70S NW TO MID 80S
IN SE.  MOST LOCATIONS SHOULD SEE SOME SUNSHINE ON SUNDAY TO HELP
BEGIN THE DRYING PROCESS.

&&

.LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...
DRYING CONTINUES ON SUNDAY INTO MONDAY WITH STEADY INCREASE IN
THICKNESS AND 850 HPA TEMPS. MONDAY SHOULD BE A WARM DAY BUT
COMFORTABLE HUMIDITY.  MOST LOCATIONS WILL APPROACH OR TOP 80F.
TUESDAY MAY BE ONE OF THE WARMER DAYS IN AWHILE...TEMPERATURES COULD
APPROACH 90F IN THE SOUTHEAST AND 80S ELSEWHERE. WED..THE ABOVE
NORMAL TEMPS ALOFT SHOULD BEGIN TO BREAK DOWN AND A COOLING TREND IS
LIKELY. THE CMCENS SUGGESTS MOST OF CENTRAL AND SOUTHERN PA COULD
GET IN ANOTHER HOT DAY. MOST NCEP ENS MEMBERS SUGGEST COOLING TREND
BEGINS...MOST LIKELY IN NW.  KEPT IT WILL INTO 80S IN SE BUT COOLED
NORTHERN ZONES TO REFLECT THE UNCERTAINTY BUT TREND TOWARD COOLING
WED OR THU BASED ON ENSEMBLE SYSTEM EMPLOYED.

THE HEIGHTS...THICKNESS...AND 850 TEMPS ARE FORECAST TO GO SLIGHTLY
TO ABOUT 1SD BELOW NORMAL THU-SAT. EVEN THE ENSEMBLES SHOW THIS AND
SHOW ANOMALOUS NORTHWESTERLY WINDS AT 850. SOME OF THIS COULD BE DUE
TO THE LOW BEING TOO DEEP IN MOST MEMBERS. SO THE COLD COULD BE A
BIT OVERDONE. LEANED TOWARD THE NOT AS COLD ENSEMBLE MOS THU-SAT BUT
STILL PROVIDES TEMPS IN THE NORMAL TO SLIGHTLY BELOW NORMAL
RANGE...AND FOR A CHANGE...POPS IN THE BELOW NORMAL RANGE. THE LATER
LOOKS GOOD BASED ON CMCENS PWAT FORECASTS NEXT WEEK.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH FOR ZONES
PAZ012-017>019-024>028-033>037-045-046-049>053-056>058-063 THROUGH
SUNDAY MORNING.
&&

SYNOPSIS...GRUMM
AVIATION...BUDD
SHORT TERM/LONG TERM...GRUMM
Hazardous weather outlook, Jul 31, 4:09 AM EST, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
509 AM EDT SAT JUL 31 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-010905-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
509 AM EDT SAT JUL 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

HEAVY RAIN AND THUNDERSTORMS MAY CAUSE FLASH FLOODING ACROSS CENTRAL
AND NORTH CENTRAL PENNSYLVANIA TODAY AND TONIGHT. GENERAL RAINFALL
WILL BE ONE TO ONE AND ONE HALF INCHES...BUT THUNDERSTORMS WITH
HEAVY RAIN WILL PRODUCE LOCALLY HIGHER AMOUNTS.

HEAVY RAIN WILL MOVE OUT OF THE AREA BY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 31, 1:22 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
222 PM EDT SAT JUL 31 2004

PAZ036-311900-
FRANKLIN-
222 PM EDT SAT JUL 31 2004

...A STRONG THUNDERSTORM WILL AFFECT WESTERN AND NORTHERN FRANKLIN
COUNTY...

AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTHEAST OF BREEZEWOOD ON TUSCARORA
MOUNTAIN...MOVING NORTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR
MERCERSBURG AROUND 235 PM...FORT LOUDON AROUND 250 PM AND ST. THOMAS
AROUND 300 PM.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

DANGELO

The radar

The Sterling radar (KLWX), 108 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 31, 2:10 PM EST
Where
Franklin County, St Thomas
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.917, -77.800

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413729.